Kids are heading back to school, which means that most households will be stocking up on tissues and bleach wipes.

They may also be stocking up on medicines that are unsafe for young children.

The FDA has been warning against giving cold medicine to children under age four for nearly a decade, but as many as 40 percent of parents still give their young children these combination medicines.

Read on for three reasons to clear out your medicine cabinet.

1 | They’re not all that effective anyway

Cold medicines may not have been studied in children, but they have been studied in adults and found to be no more effective than placebo. They also have no effect on the duration of an illness. Those studies should give parents pause about the effectiveness of these medications.

No cold medicines have been shown to reduce the length of an illness, so parents and kids alike are going to have to wait out an illness, with or without medicine. The same is true for favorite home remedies like honey and echinacea. Vitamin C may offer modest symptom relief, but there is no evidence it will prevent colds in the first place.

In an episode of “A Minute for Kids“, a daily podcast covering childhood health and development, the American Academy of Pediatrics reminds parents of the therapies they might turn to instead of cold medicines, including pain relievers such as acetaminophen and ibuprofen, fluids like chicken soup, and rest.

“But don’t underestimate the power of TLC,” they argue. “Your caring and comfort is one of the best medicines for your child.”

2 | The drugs have not been tested on young children

A 2007 report about adverse effects associated with cold medicines led drug makers to voluntarily remove all cold medications designed for children under age two from the market.

The FDA offers forceful guidance: “Children under two years of age should not be given any kind of cough and cold product that contains a decongestant or antihistamine because serious and possibly life-threatening side effects could occur.”

The FDA also warns against giving cold medicines to any children under four, and most drug manufacturers now include labels on children’s cold medications warning against this.

The FDA has never recommended cold medicines for children under age two. That’s not because cold medicines are necessarily dangerous, but because they have not been sufficiently researched. Therefore, there is very little scientific evidence that cold medicines are effective in treating young children.

There are a number of roadblocks to testing drugs on children, according to an FDA statement on pediatric drug testing. First, there are procedural problems. While adults enrolled in a drug trial can sit still to provide blood and urine samples, children may not be willing or able to do so.

Additionally, all drug trials in the U.S. require informed consent. It is difficult to obtain informed consent from someone who can neither be fully informed nor fully consent. Children ages seven and older are considered mentally competent to offer informed consent, and when they understand that a drug trial may mean extra needle pricks, they decline to participate.

3 | There is a small risk of overdose

When parents give cold medicines to children, there is a very small risk of overdose, according to a study published in the June 2017 issue of Pediatrics. Researchers identified 3,251 “adverse events” caused by cold medications between 2009 and 2014. Those events ranged from the mild (agitation) to the moderate (heart rhythm problems) to death.

Although that picture sounds incredibly grim, there are two pieces of good news: First, there are remarkably few adverse events. The researchers estimated one adverse event for every one million medications sold.

Second, and even more encouraging, none of the fatalities listed in the report occurred from a “therapeutic dose.” In other words, the 20 deaths included in the study resulted from overdoses of one or more medications. Those overdoses can happen when parents offer multiple medications simultaneously.

In its guidelines on treating fevers, the American Academy of Pediatrics urges parents against giving cold medicines to children because those medications can contain acetaminophen and ibuprofen. If parents also give their children Tylenol (acetaminophen) or Motrin (Ibuprofen), they can unintentionally overdose their children.

Many of the other adverse effects were caused by accidental ingestion. Most could be avoided by more careful dosing and by using safer drug storage practices.